Advertisement
 

doctorslounge.com

 
Powered by
Careerbuilder

 

                    Home  |  Forums  |  Humor  |  Advertising  |  Contact
   Ask a Doctor

   News via RSS

   Newsletter

   Gastroenterology

   News

 

 Conferences


   CME

   Forum Archives

   Diseases

   Symptoms

   Labs

   Procedures

   Drugs

   Links
   Specialties

   Cardiology

   Dermatology

   Endocrinology

   Fertility

   Gastroenterology

   Gynecology

   Hematology

   Infections

   Nephrology

   Neurology

   Oncology

   Orthopedics

   Pediatrics

   Pharmacy

   Primary Care

   Psychiatry

   Pulmonology

   Rheumatology

   Surgery

   Urology

   Other Sections

   Membership

   Research Tools

   Medical Tutorials

   Medical Software

 

 Headlines:

 
 

Back to Gastroenterology Articles

Friday, 21st January 2005

 

Chronic users of non-steroidal anti-inflammatory drugs (NSAIDs) have an increased risk of bleeding and visible damage to their small intestine.

 
 

tellfrnd.gif (30x26 -- 1330 bytes)send to a friend
 
prntfrnd.gif (30x26 -- 1309 bytes)printer friendly version
 
 
 
 
  Related
 
 

NSAIDs

 
   
 
     

Bethesda, Maryland (Jan. 3, 2005) ? According to a study published today in the American Gastroenterological Association (AGA) journal Clinical Gastroenterology and Hepatology, chronic users of non-steroidal anti-inflammatory drugs (NSAIDs) have an increased risk of bleeding and visible damage to their small intestine.

"We have always known that NSAIDs can cause potentially deadly stomach complications, but the extent of the impact on the small intestine was largely unknown until now," said David Graham, MD, lead study author. "The introduction of video capsule endoscopy gave us an opportunity to examine the small intestine and learn that NSAIDs can cause severe damage to this organ."

Everyday more than 30 million people take over-the-counter and prescription NSAIDs for pain relief, headaches and arthritis. Currently, there are about 20 NSAIDs available by prescription only. Many, including ibuprofen, naproxen, aspirin and ketoprofen are available over the counter.* Although NSAIDs and aspirin provide great benefit in terms of pain relief and cardioprotective effects, there is an increased risk of gastrointestinal complications ranging from stomach pain to ulcers. Moreover, these drugs are responsible for severe and potentially deadly gastrointestinal problems. Each year, the side effects of long-term NSAID use cause nearly 103,000 hospitalizations and 16,500 deaths. More people die each year from NSAIDs-related complications than from AIDS and cervical cancer in the United States.

advertisement.gif (61x7 -- 0 bytes)
 

Are you a doctor or a nurse?

Do you want to join the Doctors Lounge online medical community?

Participate in editorial activities (publish, peer review, edit) and give a helping hand to the largest online community of patients.

Click on the link below to see the requirements:

Doctors Lounge Membership Application


This study analyzed 43 generally healthy patients, including those who use NSAIDs daily for relief of osteoarthritis, rheumatoid arthritis or non-specific arthritis, and a control group who did not use NSAIDs or aspirin for their arthritis symptoms. Results show that 71 percent of those who were exposed to NSAIDs for more than 90 days had visible injury to their small intestine. Injury in these people ranged from small erosions to severe ulcers. Symptoms of dyspepsia (indigestion) associated with NSAID use are common in those who use these drugs long-term.

Study authors are hopeful that the use of video capsule endoscopy will allow future researchers to determine how often dyspepsia symptoms originate from small intestine injury and whether NSAID-associated small intestine damage causing anemia and leakage of blood proteins (hypoalbuminemia) can be attributed to specific findings visible by capsule endoscopy.

"Diseases of the small intestine contribute significantly to ill-health and often go undetected or misdiagnosed," said Graham. "We hope further studies will determine the clinical significance of our findings which show that extensive NSAID-related damage to the small intestine occurs more frequently than previously reported."

In 2003, the AGA launched the R.E.D.U.C.E. (Risk Education to Decrease Ulcer Complications and Their Effects from NSAIDs) Campaign to help explain the potentially harmful effects of NSAIDs and how Americans can lower their risk for serious gastrointestinal problems.

 

 advertisement.gif (61x7 -- 0 bytes)

 

 



We subscribe to the HONcode principles of the HON Foundation. Click to verify.
We subscribe to the HONcode principles. Verify here

Privacy Statement | Terms & Conditions | Editorial Board | About us
Copyright 2001-2012 DoctorsLounge. All rights reserved.